Welcome to the new Cancer Survivors Network website! Existing members can click HERE to review the changes and new features on CSN.

Is my chemotherapy still effective with all the interruptions?

CessnaFlyer
CessnaFlyer Member Posts: 110
edited March 2014 in Colorectal Cancer #1
I’m currently receiving Fluorouracil (5-FU) and Leucovorin, in four treatment cycles. In each cycle I will receive the chemo once a week for six weeks and then I will have two weeks off. Then the cycle is repeated three more times. After nearly three months I’m still on the first cycle. After three treatments the doctor stopped treatment for two weeks because I got so sick. Then he did the forth treatment and stopped it again for another two weeks, because I got sick again. Then he did treatment five, but again stopped it for another two weeks when I once more got sick. I’m supposed to have the sixth treatment next week, and then we stop it again for another two weeks and then start cycle two. I’m concerned that with all the stopping and starting the chemo will lose its effectiveness. Has anyone gone though this and do you have any knowledge about whether my chemo treatment will still be effective after all this stopping and starting. My doctor says it will be, but just wanted to see what others thought.

Comments

  • lisa42
    lisa42 Member Posts: 3,625
    my thoughts
    Hi Cessnaflyer!

    I'm sorry that you've experienced setbacks in getting the chemo with getting sick from it.
    I really don't know how that works with effectiveness with taking the needed chemo breaks. What I'm thinking, though, is that maybe they should focus more on your getting sick and finding ways to alleviate that better. Ask if there are other meds you can take for the nausea, diahrrea, or whatever your ailments are. Off record- I'm told medical marijuana can do a lot better than some of the prescription anti nausea meds. I've never done it myself, but I'm tempted to (as I sit here quite nauseated from chemo I had yesterday). I had quite a time and now take Emend the first three days of chemo. It's definitely better than it was before, but I still ended up throwing up yesterday in the bathroom of the chemo room. There's supposedly a new type of anti nausea patch you wear for 3-4 days and it's supposed to be pretty good. My insurance denied it. Maybe if the doctor appeals to them saying what I've done so far hasn't cut it, they may relent and cover it (I don't want to pay cash, as the one patch is over $400). I would definitely focus on what can be done to control your sickness.

    You take care and best wishes-
    Lisa
  • John23
    John23 Member Posts: 2,122
    chems
    Cess...

    I don't want to go into details, and there's little reason for you to panic...

    But please, do yourself a "majorly" big favor, and find another doctor.

    There are more oncologists than there are patients (or so it seems, in Florida),
    pick another one, not in the same group or town, and go find out what
    they have to say.

    All too often, a second opinion is received from another doctor in the
    same locality, and their offerings won't be different (You can fill in the blanks...)

    There's no rush, but you should do it ASAP and get the worry behind you.
  • Shayenne
    Shayenne Member Posts: 2,342
    Heyas Cess!!
    It's really good seeing you back here! Now, I'm on Folfiri, which consisted of the Leukovorin, Irinotecan, 5fu and Avastin. I had a problem once mouth sores started showing up, and my onc took the Leukovorin away from me, saying that was what caused the sores, and I never got one again. I am only on the Irinotecan, Avastin and 5fu now, and with alllll the surgeries I had, (some before she took the Leukovorin away) especially my colostomy, one month into treatment, and then another with the blockage, I had to take off from chemo, until I healed.

    It took me 6 weeks to get back onto chemo, when I had my colostomy surgery, and then a few months later, I was in the hospital for 3 weeks with a blockage, and then could not get back on chemo till 3 weeks later, so I was off it for another 6 weeks, and the chemo still shrunk my liver tumors though, even though I had to stop it for weeks at a time during my surgeries.

    I took off this week from chemo, only because of Halloween, and my daughter is in a band competition at Marshall University that I want to go. I was knocked out so much this year, I missed ALOT of her parades, competitions, and football games, and told my onc, this is her last competition of the year, and I be darned anything keep me away from it, I just didn't want to feel like crap for it. It's an over hour drive, and I want to be there for this!

    So, I think when you get chemo, it lasts a LONG time in your system, even when you don't get it every other week, it kept working for me, now in December, she may take the Iriniotecan away and leave me on the Avastin and 5fu, which kind of scares me, since I don't know which drug is actually shrinking the tumors, but she said, she needs to stabilize the disease, and see if it still works, and if not, she wants to try other things. I think she just wants to use me as a guinea pig for other cocktails lol...

    Are you taking any anti-nausea meds? I wonder why you're getting so sick from it, are you taking the anti-nausea meds BEFORE you start feeling sick as well, take them even if you feel like you don't need them during chemo and a couple days after chemo, just stay on top of it, I take mine every few hours along with some maryjane (just a couple hits) and I have not been sick since my first treatment. A little queasy here and there, but I just take a couple hits, and that goes away.

    I hope all goes well with you!

    Hugsss!
    ~Donna
  • Kathryn_in_MN
    Kathryn_in_MN Member Posts: 1,252
    Your cycles for 5FU are
    Your cycles for 5FU are different than most.

    Most people get it once every two weeks for 12 weeks. Maybe go somewhere else for a second opinion? Maybe getting it every week is just more than your body can handle and a more traditional schedule would help you?

    I really don't know the answers, but if it were me I would seek a second opinion from another oncologist.